I've been feeling really irritable lately. Which isn't going to be surprising since there's a lot of irritants in my life right now--and they start with "C" (Cancer, Chemo). But I have noticed a pronounced feeling of rawness--of wanting to snap and people and from going to zero (where that's me being calm and normal) to 10 (which is me enraged like a lunatic) at the snap of a finger. Like a bull seeing red.
I've been feeling bad about this because it's poor Matthew who is getting the brunt of this. And I just can't seem to control it. Which is when I realized that maybe this is related to the chemo drugs. And sure enough, when I asked my nurse Amy about this, she said that definitely the chemo had something to do with it but that more importantly it is the steroids they give me at the start of the chemo (and that I take for a total of 3 days) that is probably also affecting me.
In other words, I have roid rage!
WOO HOO! Yet another emotion to manage while I'm on chemo.
A friend has actually written, jokingly, and suggested the limits in which I can push playing the "cancer" card--as in: "Officer, I"m really sorry I was speeding but I needed to go to the hospital because I'm having chemo today" (and then for special effect I could whip off my wig). Or another friend said I should try shoplifting and then if I got caught, I could explain that it's the drugs I'm on for chemo and that I'm terribly sorry.
I did notice when I had to return some multivitamins to Weaver Street Market the other day that when the cashier asked me why I was returning them and I explained that I was going through chemo and my nutritionist...and honestly that's as far as I got before she said, "OK" and just rang me through. So I didn't have time to explain to her that even the nice whole foods Rainbow brand expensive as hell vitamins they sell there aren't good for folks like me undergoing chemotherapy (apparently this brand has red clover and red clover has contraindications with my chemotherapy regimen). I think the moment she heard that magic word "Chemo" she promptly gave me my refund--facilitated, perhaps, by the fact that I was a bit ashen (we stopped at Weaver Street Market right before the acupuncture appointment the same day I had chemo) and was leaning on the counter pretty heavily, like I needed it to support me, because honestly, I needed it to support me.
Part of the problem with looking relatively healthy (and I blame this on the wonderful tan I got from being out on Ocarcoke for a month) and the wonderfully natural looking wigs that I wear is that I don't appear to be sick or need help. And yet, especially with this most recent session, I do feel like I need a little extra help and am really tired. So if you do see me around, esp. in one of my fab wigs (and there will be a post on hair stories later) then just remember that I may look good, but I may just not be feeling good, so offers for me to sit down or lie down (if there is a couch) are greatly appreciated (as are offers of something to drink--I need to keep as hydrated as possible).